Thunderstorm Wind, Edwards
- When
- August 19, 3:10 PM CST
- Where
- Edwards County, 2 mi N of Lewis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.967, -99.250
Two to three inch diameter tree limbs blown down
8 hail, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 19, 1:33 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 233 PM CDT TUE AUG 19 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGE FOR THE SHORT TERM WILL BE TSTORM CHANCES... HEIGHT FALLS ACROSS THE PACIFIC NW IN ASSOCIATION WITH A SHORTWAVE TROUGH MOVING ONSHORE FROM THE EASTERN PACIFIC IS PLAYING AS THE KICKER TO THE UPPER LOW THAT HAS BEEN OVER THE NORTHERN ROCKIES FOR THE LAST COUPLE OF DAYS. WV IMAGERY SHOWS THE SYSTEM MOVING SLOWLY ENE ACROSS WESTERN NEB AT THE MOMENT. A WEAK WAVE ON THE BACKSIDE OF THE SYSTEM IS MOVING THRU COLORADO AT THE MOMENT AND IS HELPING TO FIRE SOME CONVECTION ALONG THE FRONT RANGE. THIS WAVE MAY HELP TRIGGER STORM DEVELOPMENT OVER SW KS LATER ON AS IT MOVES EASTWARD. FOR TONIGHT, A DECENT LLJ DEVELOPS WHICH MAY HELP KEEP ACTIVITY GOING THROUGH THE NIGHT. AT THIS POINT, WILL KEEP THE GOING FORECAST IDEA OF HIGHER POPS NORTHERN HALF WHERE THE BETTER INSTABILITY AND SHEAR WILL BE. DECIDED TO KEEP A LOW POP IN FOR THE EASTERN ZONES ON WEDNESDAY MORNING, BUT OTHERWISE LEFT THE FORECAST ALONE FOR WEDNESDAY. ON THURSDAY AFTERNOON, THE ETA IS BRINGING A FRONTAL BOUNDARY SOUTH THROUGH THE PLAINS AS SURFACE PRESSURES RISE OVER THE NORTHERN PLAINS IN THE WAKE OF A WEAK SHORTWAVE MOVING EAST IN THE NORTHERN STREAM. WITH MODERATE INSTABILITY AHEAD OF THE CONVERGENCE ZONE, COULD NOT RULE OUT CONVECTION, SO INSERTED 20 POP FOR THE EASTERN HALF FROM 21Z ON. FOR TEMPS, DID NOT MAKE MUCH CHANGE TO THE GOING GRIDS OTHER THAN TO RAISE THURSDAYS TEMPS A DEGREE TO TWO AHEAD OF THE FRONT. DAYS 3-7... THE MAIN CHALLENGE FOR THIS EXTENDED IS HOW WARM WILL IT GET. UPPER HIGH PRESSURE WILL SETTLE OVER THE CENTRAL CONUS AND GRADUALLY MIGRATE EAST DURING THE DAY 4 THROUGH 6 PERIODS. WILL HAVE TO WAIT AND SEE HOW THE SOLAR ENERGY MAXIMIZES DURING THIS TIME FRAME, WHICH WILL PLAY A SIGNIFICANT ROLE IN WHERE THE HOTTEST SPOTS ARE. HAVE ADDED LOW 16 PERCENT POPS IN EAST HALF FOR THURSDAY NIGHT UNTIL ABOUT MIDNIGHT. KEPT FRIDAY AFTERNOON 20 POPS GOING IN SOUTHWEST CWA AS WELL, WITH THE LEE SIDE TROUGH COMING INTO PLAY. ECMWF AND GFS HAVE COME CLOSER TOGETHER WITH THE UPPER FLOW PATTERN. BUT THE GFS TAKES THE UPPER HIGH EAST OF THE PLAINS BY SUNDAY, BUT HAVE TO WONDER IF THE HIGH WILL GET DISPLACED THAT QUICKLY. THE CENTURY MARK COULD EASILY GET BROKE IF SOUTHWEST FLOW AND NEAR FULL SUN COMBINE, ESPECIALLY IN OUR SOUTHERN COUNTIES NEAR THE OKLAHOMA BORDER AND IN THE CLIMATOLOGICAL WARM SPOT NEAR HAYS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 98 70 99 / 30 20 20 20 GCK 67 97 67 98 / 30 20 20 00 EHA 68 98 66 97 / 20 00 00 00 LBL 69 98 67 98 / 20 20 20 00 HYS 71 98 68 98 / 30 20 20 20 P28 74 101 72 100 / 20 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/12
KSZ030-031-043>046-061>066-074>081-084>090-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT TUE AUG 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND EVENING OVER MUCH OF THE REGION. THERE IS ALSO A SMALL POSSIBILITY THIS EVENING THAT STORMS FORMING NORTH OF A SYRACUSE TO GARDEN CITY TO ST. JOHN LINE WILL PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
The Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
8 hail, 5 thunderstorm wind. Local standard time, as filed.
Two to three inch diameter tree limbs blown down
Four inch tree limbs blown down.
Two large cottonwood trees were blown over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374071, 5374072, 5374502, 5374503, 5374504, 5374505, 5374506, 5374507, 5374508, 5374509, 5374510, 5374511, 5374512.